Light at the end of the tunnel?: Hi all. I'm 6... - PMRGCAuk

PMRGCAuk
11,300 members20,574 posts

Light at the end of the tunnel?

Amstel
Amstel

Hi all. I'm 64, was diagnosed with PMR 2 years ago and have tapered down from 15mg Pred to 8.5mg. I had a blood test recently and my GP also referred me to the rheumatologist for a second opinion. I explained that I still always seem to have heavy limbs, especially after each reduction, which make climbing stairs quite tiring. However, I still play drums in a rock band and I ride a Harley Davidson trike, even though it's a struggle at times. The rheumatologist told me my blood test showed that I had a CRP count of 1 (not quite sure what that all means), but it was 74 when I was first diagnosed. She then explained the stiffness and pain I'm feeling now is probably 'mechanical' and probably due more to steroid withdrawal than the actual PMR, and that I should persevere with the reductions, at my own pace, and try muscle strengthening exercises. Does this all mean it could well be the homeward stretch?? Any advice would be extremely welcome, thank you.

8 Replies
oldestnewest
PMRpro
PMRproAmbassador

I'd hope your blood tests were "normal range" because that shows you are probably on enough pred. It doesn't mean the underlying cause of the PMR has gone into remission though and it is only then that you will be able to manage without pred and the symptoms not come back. And you will only find that by continuing to reduce - always being sure you feel as well at the end of a reduction as you did at the beginning of it. You aren't reducing relentlessly to zero - you are looking for the lowest dose that works as well as the starting dose. If you are lucky it will be zero - but don't be disappointed if it isn't.

If the heavy limbs are obvious after a reduction then that does suggest it is a steroid withdrawal problem. How small drops are you able to manage? Do you go from every day one dose to every day the new dose overnight - if you see what I mean?

Amstel
Amstel
in reply to PMRpro

Until I got down to 9mg I was dropping by 1mg at a time using the DSNS method. Now it's by 0.5 mg. I did try getting down to 8.5mg a few months ago but it proved quite difficult, so I went back up to 9mg. Now I do seem to have succeeded in getting down to that level. I plan to stay on that for a few weeks then try a reduction to 8mg. Does this sound sensible?

PMRpro
PMRproAmbassador
in reply to Amstel

Yes - often marking time between drops helps - and if it doesn't work easily, stop, wait a couple of months and then try again. Sometimes it takes a few tries - but you will get there eventually.

Amstel
Amstel
in reply to PMRpro

Many thanks for your help.

Telian
Telian
in reply to Amstel

It does Amstel, think you're doing very well. I have to do .5mgs and down to 4.5 but have to stay there for much longer, months now, before symptoms settle, so just listen to my body as they say. Hope you can hear yours above the revving of your bike, love it! Gently does it now though!

DorsetLady
DorsetLadyPMRGCAuk volunteer

You are doing the right things, and if using DSNS then it shouldn’t be withdrawal symptoms - that what is was designed to avoid.

Would think the drumming might be factor - fairly repetitive movements, but if you enjoy, then maybe a small price to pay. Maybe a paracetamol or two might help at bad times.

You must remember though, you still have the underlying illness, so it’s not going to be a bed of roses (Axel & Guns notwithstanding!) all the time!

Try gentle stretching exercises rather than too much strengthening to start with.

What a cheering post Amstel. I think it is perfectly possible that you are on the homeward stretch - drum roll and a few revs of your Harley Davidson inserted here. Steady as she goes though, the small matter of Adrenaline can give you pause at around 7 mgs. Wishing you the best of luck!!

Thank you all for your replies. I have a little holiday in Scotland coming up this next weekend then a trip to Crete after that so I shall hold back from any more reductions till I'm home again... :-)

You may also like...